New York, 2024

Hail in New York, August 26, 2024

August 26, 2024 · NWS OKX · 2 events in 1 county or zone

An upper level shortwave trough approached from the north, with the region in the front left quadrant of an upper level jet streak. With warm, humid air at the surface, SBCAPE values were able to climb to around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level shortwave trough approached from the north, with the region in the front left quadrant of an upper level jet streak. With warm, humid air at the surface, SBCAPE values were able to climb to around 2000 J/kg. Storms fired up and some were able to become strong to severe and produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 26, 3:01 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 26, 3:01 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
401 PM EDT Mon Aug 26 2024

.SYNOPSIS...
A trough of low pressure moves through the region into tonight.
High pressure returns Tuesday, before a warm front moves
through Wednesday, followed by a cold front Wednesday night.
High pressure returns Thursday into Friday. A warm front
approaches to begin the weekend, with a cold front likely to
follow later in the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm Watch was hoisted for the eastern half of the
region, including all of southern Connecticut and Suffolk Co on Long
Island until 7 pm this evening. Primary hazards from this activity
are large hail and damaging winds. Farther west, isolated strong to
severe thunderstorms cannot be ruled out, but weaker forcing should
limit coverage.

Upper low drops south into northern New England, allowing for a
strong shortwave with substantial PVA to traverse the area into
this evening. A surface trough of low pressure should help serve
as a focus for storms. SPC mesoanalysis at 19Z has over 1500
J/kg of MLCAPE across interior CT, and with a relatively moist
air mass for the time of year and effective shear near 30 kt,
scattered thunderstorms have been popping up as forcing with the
trough and cold pool shifts south through the region.
Convective activity has blossomed across southern New England
and has been pushing through southern CT as of this update, with
several reports of embedded severe hail in Middlesex and New
Haven counties. This will be the primary threat from storms
across CT and eastern LI, though damaging wind gusts cannot be
ruled out as well. Locally heavy downpours with any storms and a
slow moving forward motion could introduce some hydro concerns
as well, primarily nuisance flooding of urban or poor drainage
areas.

Timing of this activity looks to continue through around 00Z
and any related thunderstorm threat should largely end by 9 pm
with loss of heating and best forcing shifting south. The
convection weakens and dissipate as it tracks south and offshore
into this evening, then dry conditions can be expected
overnight. With light and variable winds, clearing skies, and
moisture laden grounds in spots, likely will see some patchy fog
development as temperatures fall back mainly into the 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Drier conditions can be expected everywhere on Tuesday and heights
climb as the trough exits offshore and ridging begins to build in
from the Midwest. Weak high pressure recenters over the Eastern US
and western Atlantic and a light southerly flow becomes established
in response. This will keep a warm, moist flow oriented toward the
region, and temperatures will continue to run several degrees above
normal for late August. Afternoon highs top out in the low to mid
80s for most, and perhaps upper 80s in urban NE NJ, with a mix of
sun and clouds. Dew pts remaining in the 60s should keep conditions
feeling a bit humid. Temperatures remain mild overnight into
Wednesday, in the 60s and low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
No significant changes in the long term, with the national
blend mostly followed for this update. A low pressure system
begins to impact the area on Wednesday with a warm frontal
passage expected to move through Wednesday morning. Depending on
how quickly skies can clear out during the day will determine
how warm temperatures are able to rise. As of now, highs are
forecast to be in the middle 80s to middle 90s. Some spots in NE
NJ and the western half of the CWA may have heat index values
rise into the upper 90s to low 100s. Additionally, showers and
thunderstorms will be possible as ample heating and moisture
will allow for the development of instability. The cold front
associated with the low pressure is poised to move through the
area Wednesday afternoon into Wednesday night.

Behind the frontal passage, high pressure builds in from the north,
allowing for a much cooler and drier airmass to move in under a
primarily NE flow. WHile some scattered showers can't be entirely
ruled out during the end of the week with the low pressure to the
south and an approaching frontal system to the west into the
weekend, much of the area should be dry as high pressure should be
able to remain in place over the area through Friday, however, a NE
flow will keep high temperatures cooler, generally only in the
middle to upper 70s for Thursday through Saturday.

Another frontal system may move in from the west going into the
weekend which may result in some additional showers and
thunderstorms. As of now, left chance PoPs for eventual refining of
timing and coverage of any precipitation.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Weak low pressure moves across the area this afternoon and evening.

Mainly VFR through the TAF period. Showers and thunderstorms across
eastern CT likely shift south across eastern Long Island this
evening. A few of these storms could contain strong gusty winds and
some hail. A few showers are possible at NYC metro and Lower Hudson
Valley terminals, but confidence in thunder is too low to continue
including in the TAF.

MVFR or IFR stratus is possible tonight, mainly across SE CT.

Mainly S-SE winds into this evening under 10 kt. Some inland
terminals likely remain light and variable or light W-NW into the
evening. Winds will weaken this evening and become light and
variable overnight.

...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Thunderstorm possible this evening, but coverage and confidence too
low to include in the TAF.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday PM: VFR.

Wednesday: Chance of MVFR or lower in afternoon/evening
showers/thunderstorms.

Thursday-Friday: Mainly VFR. Slight chance of afternoon/evening
showers/thunderstorms north and west of the NYC terminals.

Saturday: Chance of showers, possible thunderstorms and MVFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a weak pressure gradient across the coastal waters, conditions
are expected to remain below SCA criteria through this weekend.

&&

.HYDROLOGY...
Thunderstorms this afternoon and evening could produce heavy
downpours that lead to flooding, particularly across southern
Connecticut or Long Island, but also possible across the entire
region. While nuisance urban and poor drainage type flooding is most
likely in areas that see flooding, isolated instances of flash
flooding cannot be ruled. Outside convective maxima where a
quick inch or two of rainfall is possible, basin average amounts
are expected to remain below a quarter of an inch through
tonight.

Additional showers and thunderstorms ahead of a cold front late
Wednesday could produce heavy rainfall that once again results in
nuisance flooding. Rainfall amounts across northern portions of the
area could average close to an inch, with locally higher amounts
possible in association with any thunderstorms.

&&

.TIDES/COASTAL FLOODING...
There is a low risk of rip current development along Atlantic
facing beaches on Tuesday, increasing to moderate on Wednesday
wit slightly stronger southerly flow.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ078>081-
     177-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR
NEAR TERM...DR
SHORT TERM...DR
LONG TERM...DR/MW
AVIATION...DS
MARINE...DR
HYDROLOGY...DR
TIDES/COASTAL FLOODING...DR
Hazardous weather outlook, Aug 26, 2:23 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
323 PM EDT Mon Aug 26 2024

NJZ002-004-006-103>108-NYZ067>075-176>179-271930-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
323 PM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible into this evening with the main
threats of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-271930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
323 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-271930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
323 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-350-353-355-271930-
New York Harbor-Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
323 PM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible into this evening with the main
threats of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-271930-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
323 PM EDT Mon Aug 26 2024

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 26, 3:16 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New York NY
416 PM EDT Mon Aug 26 2024

CTZ008-262115-
Northern New London CT-
416 PM EDT Mon Aug 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 515 PM EDT...

At 416 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Voluntown, or 10 miles southeast of Jewett City,
moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ledyard, Griswold, Preston, Voluntown, and North Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut.

&&

LAT...LON 4142 7180 4142 7182 4141 7183 4141 7185
      4143 7194 4142 7196 4143 7199 4164 7194
      4164 7179
TIME...MOT...LOC 2016Z 289DEG 5KT 4154 7181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, Aug 26, 3:48 PM EST, 50 minutes before
Special Weather Statement
National Weather Service New York NY
448 PM EDT Mon Aug 26 2024

NYZ079-081-262130-
Southeast Suffolk NY-Northeast Suffolk NY-
448 PM EDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUFFOLK COUNTY THROUGH
530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wading River, moving south at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Riverhead, Manorville, Wading River, Calverton, Brookhaven National
Laboratory, Flanders, and Aquebogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern New York.

&&

LAT...LON 4098 7288 4099 7265 4102 7260 4089 7256
      4084 7286
TIME...MOT...LOC 2047Z 352DEG 16KT 4108 7275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 26, 3:50 PM EST, 48 minutes before
Special Weather Statement
National Weather Service New York NY
450 PM EDT Mon Aug 26 2024

CTZ005-006-009-010-262130-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Southern New Haven CT-
450 PM EDT Mon Aug 26 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FAIRFIELD AND
SOUTHWESTERN NEW HAVEN COUNTIES THROUGH 530 PM EDT...

At 450 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Monroe, or near Shelton, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Bridgeport, New Haven, Milford, Shelton, Southbury, Newtown, Hamden,
Stratford, Trumbull, Monroe, Seymour, Orange, Derby, Woodbridge, and
Beacon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut.

&&

LAT...LON 4129 7290 4120 7303 4120 7305 4117 7310
      4115 7309 4114 7310 4115 7315 4138 7330
      4148 7310
TIME...MOT...LOC 2050Z 355DEG 16KT 4137 7315

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DBR
Local storm report, Aug 26, 4:18 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
518 PM EDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Marine Tstm Wind 4 NE Calverton          40.98N 72.72W
08/26/2024  M39 MPH          Suffolk            NY   Mesonet

            Mesonet site EW4141 in Baiting Hollow NY
            measured a 34 knot wind gust.

&&
Special weather statement, Aug 26, 4:18 PM EST, 20 minutes before
Special Weather Statement
National Weather Service New York NY
518 PM EDT Mon Aug 26 2024

CTZ008-012-262200-
Southern New London CT-Northern New London CT-
518 PM EDT Mon Aug 26 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEW LONDON COUNTY
THROUGH 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mystic, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
New London, Groton, Salem, Mystic, Waterford, East Lyme, Ledyard,
Gales Ferry, Montville, North Stonington, Pawcatuck, and Niantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Connecticut.

&&

LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
      4136 7184 4135 7183 4133 7183 4133 7189
      4132 7190 4129 7207 4130 7216 4128 7219
      4127 7223 4145 7225 4147 7179
TIME...MOT...LOC 2117Z 319DEG 18KT 4137 7192

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, Aug 26, 4:21 PM EST, 17 minutes before
Special Weather Statement
National Weather Service New York NY
521 PM EDT Mon Aug 26 2024

NYZ078-262200-
Northwest Suffolk NY-
521 PM EDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SUFFOLK COUNTY
THROUGH 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Port Jefferson, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Centereach, Stony Brook, Middle Island, Port Jefferson, Coram,
Farmingville, Rocky Point, Mount Sinai, Lake Ronkonkoma, Selden,
Setauket, Nesconset, St. James, Ridge, and Miller Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern New York.

&&

LAT...LON 4081 7318 4092 7321 4093 7317 4098 7316
      4098 7288 4089 7288 4087 7290 4085 7289
      4084 7290
TIME...MOT...LOC 2120Z 319DEG 18KT 4107 7308

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR

The radar

The Brookhaven radar (KOKX), 3 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Suffolk

When
August 26, 4:38 PM EST
Where
Suffolk County, 1.38 mi N of Yaphank
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.850, -72.900

NWS Employee measured nickel sized hail in Yaphank.

Hail, Suffolk

When
August 26, 4:48 PM EST
Where
Suffolk County, 0.87 mi NW of East Moriches Ero Fl
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -72.780

Picture of 1.00 inch hail off Clancy Road in Manorville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197338, 1197326.